New Mexico, 2005

Tornado in New Mexico, April 17, 2005

April 17, 2005 · NWS ABQ · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 10:00 AM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Apr 17, 10:00 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT SUN APR 17 2005

.UPDATE...SHORT-WAVE TROUGH THAT TRACKED SW TO NE ACROSS THE AREA
LATE SATURDAY/OVERNIGHT WAS BEGINNING TO PULL AWAY FROM THE
NORTHEAST CORNER JUST BEFORE MIDDAY. IN WAKE OF THIS SYSTEM...700 MB
TEMPS HAVE WARMED SLIGHTLY BUT STILL PLENTY COOL AT 500 MB WITH
RESIDULA THERMAL TROUGH ALOFT. SO LAPSE RATES MORE THAN SUFFICIENT
FOR ANOTHER ROUND OF THUNDERSTORMS ACROSS THE AREA.  BEST
MOISTURE/INSTABILITY WILL BE FOUND EAST OF THE CENTRAL MOUNTAIN
CHAIN AND IN PARTICULAR THE LATEST ETA 12 SUGGEST AXIS OF GREATEST
INSTABILITY WILL EXTEND FROM THE EC PLAINS BETWEEN KTCC AND KCVN
SEWD INTO EASTERN CHAVES COUNTY. APPEARS BEST LOW LEVEL SHEAR
PROFILES WILL ALSO BE IN THIS REGION...AS LOW LEVEL WINDS REMAIN
A BIT MORE BACKED TO THE SOUTH OR SOUTHEAST. ACROSS THE WEST...MUCH
LESS ACTIVE THAN SATURDAY BUT ALREADY SEEING TOWERING CUMULUS OVER
THE HIGHER TERRAIN WITH ISOLATED TO WIDELY SCATTERED TSTM ACTIVITY.
KJ

&&

.DISCUSSION...ONE MORE ACTIVE DAY IN STORE THEN TRANQUIL WX SHOULD
ENSUE THE BEGINNING OF THE WORK WEEK. ANOTHER STORM SYSTEM TO
PASS TO THE NORTH OF NEW MEXICO MIGHT BRING ABOUT A FEW SHOWERS AND
SLIGHTLY COOLER TEMPERATURES TO NORTHERN AND EASTERN PORTIONS AROUND
THE MIDDLE OF THE WEEK...WARM AND DRY BY THE END OF THE WORK WEEK.

WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH NEAR THE FOUR CORNERS THIS
MORNING. THIS TROUGH SHIFTS EAST ACROSS THE NORTHERN HALF OF THE
STATE TODAY KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS HIGH
FROM THE CENTRAL MOUNTAINS EAST. UPPER WESTERLY JET AND LOW LEVEL
SOUTH TO SOUTHEAST WINDS IN THE EAST WILL INCREASE THE SHEAR AND
INSTABILITY THIS AFTERNOON. SEVERE THUNDERSTORMS ARE A POSSIBILITY IF
ENOUGH SURFACE HEATING TAKES PLACE. CLOUDS FROM ON GOING/DISSIPATING
CONVECTION MIGHT BE SLOW TO DECREASE LIMITING THE INSOLATION. TIME
WILL TELL BUT DID MENTION THE SEVERE THREAT IN THE GRIDS FOR THIS
AFTERNOON AND EVENING.

RIO GRANDE VALLEY A TOUGH CALL ON POPS. DRIER WESTERLY WINDS SHOULD
PUSH TO THE CENTRAL MOUNTAINS TODAY BUT MODELS INDICATE AN
AFTERNOON NORTHWEST SURGE OF PRECIPITABLE WATER. RESIDUAL LOW LEVEL
MOISTURE MIGHT BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED SHOWERS AND
STORMS...BUT LEANED TOWARDS SLIGHT CHANCES THINKING THE DRIER AIRMASS
MIGHT WIN OUT AND THAT THE ATMOSPHERE WAS WORKED OVER YESTERDAY.

ALL AREAS RAINFREE MONDAY AS WESTERLY WINDS PUSH THE MOISTURE EAST.
LARGE DIURNAL TEMPERATURE RANGE EXPECTED.

UNCERTAINTY SETS IN FOR THE REST OF THE FORECAST PERIOD. A LARGE
UPPER LEVEL LOW PASSES TO THE NORTH OF THE AREA TUESDAY AND
WEDNESDAY. MODELS DIFFER ON COLD FRONT PASSAGE AND POPS. LEFT
GRIDS/WX FORECAST UNCHANGED UNTIL MODELS GET A BETTER HANDLE ON THIS
STORM SYSTEM. LOOKS LIKE WED MIGHT BE THE BEST CHANCE FOR ADDITIONAL
SHOWER ACTIVITY MAINLY NORTH AND EAST...FOLLOWED BY ANOTHER DRY
PERIOD THURSDAY THROUGH SATURDAY. THE MED RANGE MODELS THEN WRAP UP A
LOW TO OUR SOUTHWEST POSSIBLY USHERING IN ANOTHER CHANCE OF SHOWERS
BY NEXT SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  76  41  78  39 /   0   0   0   0
GALLUP..........................  74  34  75  31 /   0   0   0   0
GRANTS..........................  73  37  75  32 /  10   0   0   0
GLENWOOD........................  82  38  82  37 /   0   0   0   0
CHAMA...........................  65  29  68  27 /  10  10   0   0
LOS ALAMOS......................  67  39  72  35 /  10  10   0   0
RED RIVER.......................  59  28  62  25 /  20  20   0   0
TAOS............................  66  35  71  30 /  20  10   0   0
SANTA FE........................  67  38  73  36 /  20  10   0   0
SANTA FE AIRPORT................  70  40  75  37 /  20  10   0   0
ESPANOLA........................  73  39  78  35 /  10  10   0   0
ALBUQUERQUE HEIGHTS.............  74  48  77  47 /  20  10   0   0
ALBUQUERQUE VALLEY..............  76  45  79  42 /  20  10   0   0
ALBUQUERQUE FOOTHILLS...........  72  47  75  43 /  20  10   0   0
ALBUQUERQUE WEST MESA...........  75  48  78  45 /  20  10   0   0
SOCORRO.........................  80  46  83  43 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  70  40  70  37 /  30  10   0   0
MORIARTY/ESTANCIA...............  71  33  74  34 /  30  20   0   0
CARRIZOZO.......................  78  49  80  43 /  10  10   0   0
RUIDOSO.........................  69  44  72  40 /  30  30   0   0
RATON...........................  70  38  75  35 /  30  30   0   0
LAS VEGAS.......................  66  38  73  37 /  30  20   0   0
ROY.............................  69  41  73  38 /  50  30   0   0
CLAYTON.........................  73  48  76  46 /  50  30   0   0
SANTA ROSA......................  77  45  80  42 /  50  30   0   0
TUCUMCARI.......................  76  51  81  48 /  50  50   0   0
FORT SUMNER.....................  77  49  81  46 /  50  30   0   0
CLOVIS..........................  74  50  78  47 /  50  50   0   0
PORTALES........................  75  50  80  47 /  50  50   0   0
ROSWELL.........................  77  52  83  50 /  40  30   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

49
Hazardous weather outlook, Apr 17, 5:00 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN APR 17 2005

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
558 AM MDT SUN APR 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
ACROSS THE EASTERN AND SOUTHEASTERN PLAINS. THE COMBINATION OF AN
UPPER LEVEL DISTURBANCE...INCREASED SHEAR AND INSTABILITY WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP WITH A FEW PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM THROUGH 9 PM.

49

In the hours before

Local storm report, Apr 17, 9:09 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 AM MDT SUN APR 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TORNADO          6 SE ALBUQUERQUE        35.06N 106.55W
04/16/2005  F0               BERNALILLO         NM   PUBLIC

            FUNNEL CLOUD BRIEFLY TOUCHED DOWN OVER OPEN SPACE
            APPROXIMATELY 6 MILES SOUTHEAST OF THE ALBUQUERQUE
            SUNPORT. NO DAMAGE REPORTED.

&&

KJ
Special weather statement, Apr 17, 1:24 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT SUN APR 17 2005

NMZ004>007-011>013-172115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
224 PM MDT SUN APR 17 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 158
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS

IN EAST CENTRAL NEW MEXICO THIS WATCH INCLUDES 1 COUNTY

  QUAY

IN NORTHEAST NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES

  HARDING               SAN MIGUEL            UNION

INCLUDING THE CITIES OF AMISTAD...CLAYTON...DES MOINES...LAS VEGAS...
MOSQUERO...NARA VISA AND TUCUMCARI.

16

The radar

The Albuquerque radar (KABX), 89 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Socorro

When
April 17, 1:33 PM MST
Where
Socorro County, 10 mi WSW of Bernardo
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
TRAINED SPOTTER
Coordinates
34.367, -107.000

A strong storm produced a brief landspout over open desert.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyThe tornado archive for New Mexico, 2005Warnings in New Mexico, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447214.